Alert archive / Arizona / Winter Storm Warnings in 2023
Winter Storm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this winter storm warning at Feb 28, 2023, 2:10 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Mar 1, 2023, 5:00 PM MST. It was in force for 18 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2023, 2:10 AM MST (09:10 UTC)
- In effect from
- Mar 1, 2023, 5:00 PM MST
- Expired
- Mar 2, 2023, 11:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 5:22 PM MST | SNOW 3.4 | 4 S Washington Park, AZ | STORM TOTAL. MODERATE SNOW AT OBSERVATION. |
| Mar 1, 8:30 PM MST | SNOW 5.8 | Pine, AZ | |
| Mar 1, 11:00 PM MST | SNOW 1 | 3 Ne Carefree, AZ | |
| Mar 1, 11:00 PM MST | SNOW 2 | 4 Ene Carefree, AZ | TWO INCHES OF SNOW MEASURED NEAR THE INTERSECTION OF EAST DESERT HILLS DRIVE AND NORTH CAVE CREEK ROAD IN NORTH SCOTTSDALE. |
| Mar 1, 11:07 PM MST | SNOW 1 | 4 Ne Carefree, AZ | |
| Mar 1, 11:40 PM MST | SNOW 0.5 | Queen Valley, AZ | |
| Mar 2, 4:00 AM MST | SNOW 0.2 | 8 Se Apache Junction, AZ | A BRIEF PERIOD OF MODERATE TO HEAVY SNOW LED TO ACCUMULATIONS OF 0.20. |
| Mar 2, 4:00 AM MST | SNOW 0.2 | 8 Se Apache Junction, AZ | CORRECTS PREVIOUS SNOW REPORT FROM 8 SE APACHE JUNCTION. A BRIEF PERIOD OF MODERATE TO HEAVY SNOW LED TO ACCUMULATIONS OF 0.20. |
| Mar 2, 5:00 AM MST | SNOW 3.8 | 4 Nne Catalina, AZ | |
| Mar 2, 5:30 AM MST | SNOW 13.7 | 4 S Washington Park, AZ | |
| Mar 2, 6:30 AM MST | SNOW 9 | Pine, AZ | ESTIMATED DURATION. |
| Mar 2, 7:00 AM MST | SNOW 12 | 4 Se Washington Park, AZ | |
| Mar 2, 7:33 AM MST | SNOW 4.5 | 3 Nnw Catalina, AZ | 4.5 INCHES IN SADDLEBROOKE. |
| Mar 2, 7:35 AM MST | SNOW 5 | 2 Wnw Payson, AZ | DELAYED REPORT FROM MARCH 2ND. SOCIAL MEDIA. |
| Mar 2, 7:41 AM MST | SNOW 6 | Oracle, AZ | |
| Mar 2, 7:55 AM MST | SNOW 13 | 4 Nw Tonto Village, AZ | DELAYED REPORT FROM MARCH 2ND. ELLISON CREEK ESTATES, 5800 FT. SOCIAL MEDIA. |
| Mar 2, 9:09 AM MST | SNOW 7 | Sunflower, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2448 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS45 KPSR 280910 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 210 AM MST Tue Feb 28 2023 AZZ557-558-563-282115- /O.UPG.KPSR.WS.A.0001.230301T1800Z-230302T1200Z/ /O.NEW.KPSR.WW.Y.0006.230302T0000Z-230302T1200Z/ /O.NEW.KPSR.WS.W.0002.230302T0000Z-230302T1200Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 210 AM MST Tue Feb 28 2023 ...WINTER STORM WARNING IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...For the Winter Storm Warning above 5000 feet, heavy snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 65 mph. For the Winter Weather Advisory above 3000 feet, snow expected. Total snow accumulations of 3 to 7 inches. Winds gusting as high as 55 mph. * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause tree damage. The dangerously cold wind chills as low as 10 above zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ562-282115- /O.UPG.KPSR.WS.A.0001.230301T1800Z-230302T1200Z/ /O.NEW.KPSR.WW.Y.0006.230302T0000Z-230302T1200Z/ Globe/Miami- Including the cities of Globe and Miami 210 AM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 55 mph. * WHERE...Globe/Miami. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ545-547-552-556-560-561-282115- /O.NEW.KPSR.WW.Y.0006.230302T0000Z-230302T1200Z/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- San Carlos-Dripping Springs- Including the city of Punkin Center 210 AM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 55 mph. * WHERE...Portions of south central Arizona. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
563 WWUS45 KPSR 282036 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 136 PM MST Tue Feb 28 2023 AZZ547-552-556-560-561-282145- /O.CAN.KPSR.WW.Y.0006.230302T0000Z-230302T1200Z/ Rio Verde/Salt River-Superior-Tonto Basin-San Carlos- Dripping Springs- 136 PM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... The Winter Weather Advisory has been cancelled. However, one to two inches of snow is possible above 3000 feet in elevation. $$ AZZ557-558-563-011200- /O.EXT.KPSR.WS.W.0002.230302T0000Z-230302T1400Z/ /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 136 PM MST Tue Feb 28 2023 ...WINTER STORM WARNING NOW IN EFFECT FROM 5 PM WEDNESDAY TO 7 AM MST THURSDAY ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM WEDNESDAY TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...For the Winter Storm Warning above 4000 feet, heavy snow expected. Total snow accumulations of 4 to 9 inches. Winds gusting as high as 60 mph. For the Winter Weather Advisory above 3000 feet, snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 60 mph. * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Travel could be very difficult. Strong winds could cause tree damage. The dangerously cold wind chills as low as 5 above zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ545-011200- /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ New River Mesa- 136 PM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM WEDNESDAY TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 mph. * WHERE...New River Mesa. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ562-011200- /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ Globe/Miami- Including the cities of Globe and Miami 136 PM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM WEDNESDAY TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Globe/Miami. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. The cold wind chills as low as 15 degrees could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
990 WWUS45 KPSR 010912 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 212 AM MST Wed Mar 1 2023 AZZ557-558-563-012115- /O.CON.KPSR.WS.W.0002.230302T0000Z-230302T1400Z/ /O.CON.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 212 AM MST Wed Mar 1 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST THURSDAY ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...For the Winter Storm Warning above 4000 feet, heavy snow expected. Total snow accumulations of 4 to 9 inches. Winds gusting as high as 60 mph. For the Winter Weather Advisory above 3000 feet, snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 55-60 mph. * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Travel could be very difficult. Strong winds could cause tree damage. The dangerously cold wind chills as low as 5 above zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ545-012115- /O.CON.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ New River Mesa- 212 AM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 mph. * WHERE...New River Mesa. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ562-012115- /O.CON.KPSR.WW.Y.0006.230302T0000Z-230302T1400Z/ Globe/Miami- Including the cities of Globe and Miami 212 AM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Globe/Miami. * WHEN...From 5 PM Wednesday to 7 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. The cold wind chills as low as 15 degrees could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
202 WWUS45 KPSR 012009 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 109 PM MST Wed Mar 1 2023 AZZ557-558-563-021200- /O.EXT.KPSR.WS.W.0002.230302T0000Z-230302T1800Z/ /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1800Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 109 PM MST Wed Mar 1 2023 ...WINTER STORM WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...For the Winter Storm Warning above 4000 feet, heavy snow expected. Total snow accumulations of 2 to 11 inches. Winds gusting as high as 60 mph. For the Winter Weather Advisory above 3000 feet, snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 55 to 60 mph. * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause tree damage. The dangerously cold wind chills as low as 5 above zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ545-021200- /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1800Z/ New River Mesa- 109 PM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 mph. * WHERE...New River Mesa. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ562-021200- /O.EXT.KPSR.WW.Y.0006.230302T0000Z-230302T1800Z/ Globe/Miami- Including the cities of Globe and Miami 109 PM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY ABOVE 3000 FEET... * WHAT...Snow expected above 3000 feet. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Globe/Miami. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
791 WWUS45 KPSR 020807 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 107 AM MST Thu Mar 2 2023 AZZ557-558-563-021800- /O.CON.KPSR.WS.W.0002.000000T0000Z-230302T1800Z/ /O.CON.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 107 AM MST Thu Mar 2 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 2500 FEET... * WHAT...For the Winter Storm Warning above 4000 feet, heavy snow. Additional snow accumulations of 2 to 6 inches. For the Winter Weather Advisory above 2500 feet, snow. Additional snow accumulations of up to 1 to 2 inches. * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WHEN...Until 11 AM MST this morning. * IMPACTS...Plan on slippery road conditions. The dangerously cold wind chills as low as 10 above zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ547-552-556-560-561-021800- /O.EXA.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ Rio Verde/Salt River-Superior-Tonto Basin-San Carlos- Dripping Springs- Including the cities of Tortilla Flat, Superior, Punkin Center, San Carlos, Hayden, and Winkelman 107 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 2500 FEET... * WHAT...Snow above 2500 feet. Additional snow accumulations of up to 1 to 2 inches. * WHERE...Rio Verde/Salt River, Superior, Tonto Basin, San Carlos and Dripping Springs. * WHEN...Until 11 AM MST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ545-021800- /O.CON.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ New River Mesa- 107 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 2500 FEET... * WHAT...Snow above 2500 feet. Additional snow accumulations of up to 1 to 2 inches. * WHERE...New River Mesa. * WHEN...Until 11 AM MST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ562-021800- /O.CON.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ Globe/Miami- Including the cities of Globe and Miami 107 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 2500 FEET... * WHAT...Snow above 2500 feet. Additional snow accumulations of up to 2 inches. * WHERE...Globe/Miami. * WHEN...Until 11 AM MST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
386 WWUS45 KPSR 021753 WSWPSR URGENT - WINTER WEATHER MESSAGE National Weather Service Phoenix AZ 1053 AM MST Thu Mar 2 2023 AZZ557-558-563-021900- /O.EXP.KPSR.WS.W.0002.000000T0000Z-230302T1800Z/ /O.EXP.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 1053 AM MST Thu Mar 2 2023 ...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING ABOVE 2500 FEET... Snow showers have tapered off and accumulating snow is no longer expected. $$ AZZ545-547-552-556-560-561-021900- /O.EXP.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- San Carlos-Dripping Springs- Including the cities of Tortilla Flat, Superior, Punkin Center, San Carlos, Hayden, and Winkelman 1053 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING ABOVE 2500 FEET... Snow showers have tapered off and accumulating snow is no longer expected. $$ AZZ562-021900- /O.EXP.KPSR.WW.Y.0006.000000T0000Z-230302T1800Z/ Globe/Miami- Including the cities of Globe and Miami 1053 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING ABOVE 2500 FEET... Snow showers have tapered off and accumulating snow is no longer expected. $$ AJ
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 10:30 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 27, 10:30 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1030 PM MST Mon Feb 27 2023
.UPDATE...Updated 06z Aviation Discussion.
&&
.SYNOPSIS...
Dry conditions and below normal temperatures are expected today
as lower desert highs range from the low to mid 60s this
afternoon. Temperatures will remain below normal for the next
several days, before a warming trend begins this weekend allowing
temperatures to moderate. Before that, a weather system will move
through the region Wednesday and Thursday. Windy conditions are
likely Wednesday ahead of the system. Precipitation is also
anticipated as this system passes by, particularly north and east
of Phoenix. Given the cold air, accumulating snow will be possible
down to 3000 feet.
&&
.DISCUSSION...
Dry conditions, light winds, and passing clouds are expected across
the Phoenix metro today. South-central AZ will have highs in the low
to mid 60s this afternoon, while southeast CA/southwest AZ will
reach the mid 60s. Temperatures will remain below normal across the
CWA through Friday and slightly dip another couple degrees by mid
week. Elevated flow in Tonto Creek will continue through Friday as
well. Water vapor imagery this morning shows west/southwest zonal
flow across the region today, ahead of a deepening trough along the
west coast set for Wednesday-Thursday. This next weather system has
the potential to bring precipitation and breezy to windy conditions
to our forecast area.
As the cold low pressure system begins to track across the west,
ensemble members show good agreement that it will arrive by
Wednesday. GEFS depicts that the trough will linger on Thursday,
while EPS and CMCE favor a faster progression with more amplified
ridging. With the approach and passage of this system, windy
conditions and blowing dust are expected to develop. The ECMWF
Extreme Forecast Index shows values of 0.8+ over portions of our
region, with the highest values (wind gusts values up to 0.9+)
depicted over southeast CA/southwest AZ. This indicates that this
has the potential to be an anomalously strong wind event for
mainly the western portion of the CWA, which will justify the
issuance of Wind Advisories in the near future. A High Wind Watch
has been issued for parts of Imperial County on Wednesday, given
that NBM probabilities have up to a 30% chance of reaching 60+ mph
winds.
Just ahead of and with the frontal passage, precipitation can be
expected over the region. The best chance for rainfall currently
remains over the AZ portion of the CWA in the Wednesday night into
Thursday morning time frame. NAEFS IVT values reach above 300
kg/m/s, indicating that there will be sufficient enough moisture
flux and isentropic lift to develop precipitation. ECMWF and GEFS
PWAT values are generally above 0.5", further proving there will
be enough available moisture to pull from. NBM QPF is at around
0.25" for south-central AZ and up to 0.8" for higher elevations,
while southeast CA/southwest AZ will range from zero to 0.15" near
Joshua Tree NP. 12-hr PoPs range from 50-70% across the Phoenix
metro area.
This system is also likely to produce low elevation accumulating
snow. The Extreme Forecast Index shows that this will be an unusual
snow event for this time of year, specifically for lower elevations.
Due to this, a Winter Storm Watch has been issued from Wednesday
morning through early Thursday morning for elevations above 3500
feet. This will impact the Mazatal, Pinal, and Superstition
Mountains and areas in Gila County like Globe and Miami. Snow levels
have the potential to fall lower as well, with snow around 3000 ft
possible. Expect difficult travel conditions due to slippery roads.
As we head into the weekend, weak ridging will build over the region
following the departure of this system on Thursday. Along the west
coast, a trough will begin to build but the lowest heights appear to
be far enough north to leave our CWA in modest southeasterly
flow. A warming trend is anticipated to begin by Saturday, as
temperatures moderate to seasonal normals through early next week.
&&
.AVIATION...Updated at 0530Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No aviation weather concerns are expected through the TAF period.
Diurnal winds with a ESE component through tonight. West winds
increase heading into Tuesday afternoon with sustained speeds
upwards of 10-15 kts. Otherwise, mostly clear skies will persist
through tomorrow morning before SCT decks around 6 kft are
expected to develop tomorrow afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds through the next 24 hours will favor the W at KIPL and SW at
KBLH. Any lingering gusts will taper off over the next couple of
hours, though elevated speeds around 10 kts will continue. Gusty
winds will develop late morning to early afternoon tomorrow at
both terminals. Otherwise, mostly clear skies with periodic SCT
mid-level clouds during the afternoon and evening hours.
&&
.FIRE WEATHER...
Steady temperatures and humidity levels through tomorrow with just
a touch of afternoon breeziness. The next chance for wetting
rains arrives Wednesday primarily focused into Arizona. Humidity
levels will increase ahead of this system then drop quite a bit
behind it on Thursday. Widespread windy conditions are likely
Wednesday. The lower humidity values will carry into next weekend
along with slowly warming temperatures and lighter winds.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Storm Watch from Wednesday morning through late Wednesday
night for AZZ557-558-562-563.
CA...High Wind Watch from Wednesday morning through Wednesday evening
for CAZ562>567.
&&
DISCUSSION...Iniguez/Leffel
AVIATION...Young/Smith
FIRE WEATHER...IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:10 AM MST | Winter Weather Advisory | PSR | Gila, Maricopa, Pinal | 57 hr |
| Feb 28, 2:15 AM MST | Wind Advisory | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 56 hr |
Nearby
Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.